Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 38, NWS La Crosse, WI

June 11, 2005Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 11, 2005, 2:03 PM CDT for Buffalo County, Wisconsin. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2005, 2:03 PM CDT (19:03 UTC)
Expired
Jun 11, 2005, 3:02 PM CDT
In force
59 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Buffalo County, WI

The radar

The La Crosse radar (KARX), 76 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 2:15 PM CDTHAIL 0.75Alma, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 1:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 111904
SVRARX
WIC011-112000-
/O.NEW.KARX.SV.W.0038.050611T1903Z-050611T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
203 PM CDT SAT JUN 11 2005

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 300 PM CDT

* AT 203 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
  SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...AND DAMAGING WINDS
  EXTENDING FROM 3 MILES NORTHWEST OF ALMA TO 5 MILES NORTH OF
  WINONA. THE SEVERE THUNDERSTORMS WERE MOVING NORTH AT 50 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  TELL AND CREAM AROUND 210 PM...
  MISHA MOKWA AND MONTANA AROUND 215 PM...
  MAXVILLE AND MODENA AROUND 220 PM...
  GILMANTON AND LOOKOUT AROUND 225 PM...
  MONDOVI AND THE BIG SWAMP AREA AROUND 235 PM...

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS AROUND 60 MPH. FOR YOUR PROTECTION...MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND
STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4439 9154 4459 9162 4459 9175 4459 9202
      4448 9206 4438 9204 4415 9173 4409 9167
      4409 9166

$$

SHEA
5 follow-up statements
000 
WWUS53 KARX 111917
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
214 PM CDT SAT JUN 11 2005

WIC011-112000-
/O.CON.KARX.SV.W.0038.000000T0000Z-050611T2000Z/
BUFFALO WI-
214 PM CDT SAT JUN 11 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR BUFFALO COUNTY...

AT 210 PM...WIND GUSTS OF 50 MPH WERE REPORTED AT MERRICK STATE 
PARK...WITH SMALL BRANCHES DOWN.

AT 215 PM...WIND GUSTS OF 60 MPH WERE REPORTED AT MERRICK STATE 
PARK...IN FAR SOUTHWEST BUFFALO COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED NEAR MERRICK STATE PARK IN 
SOUTHWEST BUFFALO COUNTY...WITH OTHER SEVERE STORMS JUST EAST OF 
ALMA. THESE STORMS MAY HAVE STRONG AND DAMAGING WIND...ALONG WITH 
LARGE HAIL. 

IF YOU LIVE IN TELL...MODENA...WAUMANDEE AND MONDOVI...PREPARE FOR 
STRONG TO SEVERE THUNDERSTORMS THROUGH 3 PM.

TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS

LAT...LON 4439 9154 4459 9162 4459 9175 4459 9202
      4448 9206 4438 9204 4415 9173 4409 9167
      4409 9166

$$
000 
WWUS53 KARX 111927
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
226 PM CDT SAT JUN 11 2005

WIC011-112000-
/O.CON.KARX.SV.W.0038.000000T0000Z-050611T2000Z/
BUFFALO WI-
226 PM CDT SAT JUN 11 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR BUFFALO COUNTY...

AT 215 PM...THREE QUARTER INCH HAIL WAS REPORTED IN ALMA.

AT 225 PM...A BROKEN LINE OF SEVERE THUNDERSTORMS EXTENDED FROM
NEAR MODENA THROUGH WAUMANDEE TO NEAR FOUNTAIN CITY IN BUFFALO 
COUNTY. THESE STORMS WILL CONTINUE TO PRODUCE VERY HEAVY RAIN AND 
DAMAGING WIND GUST.

IF YOU LIVE IN MONTANA...GILMANTON OR MONDOVI...PREPARE FOR STRONG 
TO SEVERE STORMS. MOVE INDOORS AND AWAY FROM WINDOWS.

LAT...LON 4439 9154 4459 9162 4459 9175 4459 9202
      4448 9206 4438 9204 4415 9173 4409 9167
      4409 9166

$$

SHEA
000 
WWUS53 KARX 111938
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
238 PM CDT SAT JUN 11 2005

WIC011-112000-
/O.CON.KARX.SV.W.0038.000000T0000Z-050611T2000Z/
BUFFALO WI-
238 PM CDT SAT JUN 11 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR BUFFALO COUNTY...

AT 235 PM...A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM MONDOVI 
THROUGH GILMANTON TO JUST WEST OF ARCADIA. THESE STORMS MAY STILL BE 
PRODUCING WINDS OF 60 MPH WITH OCCASIONAL HAIL. THERE HAVE BEEN 
LOWERING CLOUDS FROM TIME TO TIME THAT ALSO ROTATE SO SPOTTERS 
SHOULD WATCH FOR BRIEF TORNADOES AS WELL.

IF YOU LIVE IN MONDOVI...LOOKOUT...AND RURAL AREAS OF EASTERN 
BUFFALO COUNTY...REMAIN INDOORS UNTIL STORMS PASS.

LAT...LON 4439 9154 4459 9162 4459 9175 4459 9202
      4448 9206 4438 9204 4415 9173 4409 9167
      4409 9166

$$

SHEA
000 
WWUS53 KARX 111951
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
250 PM CDT SAT JUN 11 2005

WIC011-112000-
/O.CON.KARX.SV.W.0038.000000T0000Z-050611T2000Z/
BUFFALO WI-
250 PM CDT SAT JUN 11 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR BUFFALO COUNTY...

AT 245 PM...A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM JUST EAST 
OF MONDOVI TO NEAR ARCADIA...ALONG THE BUFFALO AND TREMPEALEAU 
COUNTY LINE. THESE STORMS WERE MOVING NORTHEAST AND WILL EXIT 
BUFFALO COUNTY BY 3 PM.

THERE HAVE BEEN NO OTHER SEVERE WEATHER REPORTS SINCE THE HAIL AND 
GUSTY WIND IN THE FAR WESTERN PART OF BUFFALO COUNTY.

THE WARNING WILL BE ALLOWED TO EXPIRE AT 3 PM.

LAT...LON 4439 9154 4459 9162 4459 9175 4459 9202
      4448 9206 4438 9204 4415 9173 4409 9167
      4409 9166

$$

SHEA
000 
WWUS53 KARX 112002
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
302 PM CDT SAT JUN 11 2005

WIC011-112012-
/O.EXP.KARX.SV.W.0038.000000T0000Z-050611T2000Z/
BUFFALO WI-
302 PM CDT SAT JUN 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR BUFFALO COUNTY HAS EXPIRED...

THE THUNDERSTORMS HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING FOR BUFFALO COUNTY HAS EXPIRED.

LAT...LON 4439 9154 4459 9162 4459 9175 4459 9202
      4448 9206 4438 9204 4415 9173 4409 9167
      4409 9166

$$

SHEA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:15 AM CDT, 11 hours 48 minutes earlier.

Area forecast discussion, Jun 11, 2:15 AM CDT, 11 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
215 AM CDT SAT JUN 11 2005

.SHORT TERM...THROUGH MONDAY NIGHT

PRIMARY FORECAST CONCERNS WERE CENTERED ON RAIN CHANCES DURING
THE WEEKEND...ALONG WITH POTENTIAL FOR SEVERE WEATHER TODAY.

EARLY MORNING SURFACE ANALYSIS HAD FRONT EXTENDING FROM CENTRAL WI
INTO SOUTHERN MN...THEN SOUTHWESTWARD TO LOW PRESSURE IN NEBRASKA.
RADAR COMPOSITE SHOWED CONVECTION LIFTING NORTHWARD OVER THE UPPER
MISSISSIPPI VALLEY. MEANWHILE...ANOTHER AREA OF CONVECTION ADVANCING
NORTHWARD ACROSS THE MID MISSOURI VALLEY. SHORT WAVE TROUGH EVIDENT
IN WATER VAPOR IMAGERY MOVING THROUGH THE UPPER MIDWEST...WHILE NEXT
AND MORE VIGOROUS WAVE ADVANCING INTO THE CENTRAL PLAINS.

00Z 11JUN05 GFS AND NAM WERE IN FAIRLY GOOD AGREEMENT UNTIL ABOUT
60HRS...THEN NOTICEABLE DIFFERENCES WITH THE MID LEVEL TROUGH OVER
THE NATIONS MIDSECTION THROUGH 84HRS. GFS CONSIDERABLY SLOWER THAN
NAM DUE TO CLOSED LOW EVOLUTION...WHILE NAM SHOWED A TRANSITORY
OPEN WAVE. BASED ON ENSEMBLES AND CONSISTENCY...GFS PREFERRED AND
HAD MEDIUM CONFIDENCE IN ITS SOLUTION. IN ADDITION...GFS TAKES
REMNANTS OF TS ARLENE THROUGH THE OHIO VALLEY...WHILE NAM BRINGS
SAME FEATURE TO NEAR KCHI AND KMKE BY END OF THE WEEKEND.

TODAY...ANOTHER ROUND OF CONVECTION EXPECTED TO IMPACT THE FORECAST
AREA. THIS WILL BE ASSOCIATED WITH LARGE SCALE ASCENT AS SURFACE AND
UPPER LEVEL WAVE MOVE FROM CENTRAL PLAINS. MODELS SUGGEST DECENT LOW
LEVEL MOISTURE CONVERGENCE BETWEEN 18Z-00Z...WHILE AIR MASS BECOMES
MODERATELY UNSTABLE. IN FACT...MUCAPE REACHES 2500-3500 J/KG THIS
AFTERNOON...WHILE DEEP LAYER SHEAR ANTICIPATED TO REACH 30-40KTS.
FORECAST SOUNDINGS SUPPORT UNIDIRECTIONAL FLOW...WHICH SUGGESTS
STORM MODE SHOULD BE MULTI-CELLULAR. BASED ON AFOREMENTIONED
PARAMETERS...A FEW SEVERE STORMS POSSIBLE GENERALLY 18ZJUN11-
00ZJUN12...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT.

TONIGHT THROUGH SUNDAY...SUBSIDENCE IN THE WAKE OF DEPARTING
SURFACE AND UPPER LEVEL WAVE SHOULD SPELL A BIT OF A RESPITE...
ALBEIT BRIEF...FROM MEDIUM TO HIGH RAIN CHANCES OF LAST FEW DAYS.
ATTEMPTED TO TAILOR THE DATA BASE TO REFLECT THIS TREND ACCORDINGLY
WITH SLIGHT CHANCE OF RAIN OVERNIGHT INTO SUNDAY. SUBSEQUENT
FORECASTS MAY EVEN BE ABLE TO DELINEATE A DRY PERIOD. IN FACT...
ACCORDING TO NAM...THE FORECAST AREA MAY BE DRY FROM 06ZJUN12-
00ZJUN13.

MONDAY...YET ANOTHER SURFACE AND UPPER LEVEL WAVE SHOULD BRING
RAIN. HOWEVER...MODEL DIFFERENCES MENTIONED PREVIOUSLY RAISE
QUESTION OF EXACT DETAILS...ALTHOUGH PREFER SLOWER GFS SOLUTION.
IN SPITE OF MODEL DIFFERENCES...APPEARS THIS SYSTEM HAS GOOD FORCING
SIGNALS MANIFESTED BY LOW LEVEL THETA-E CONVERGENCE...ALONG WITH
UPPER LEVEL DIVERGENCE. CURRENT DATA BASE APPEARS REASONABLE AT THIS
TIME AND MORE DETAILS CAN BE ADDED WITH RESPECT TO RAIN
PROBABILITIES.

.LONG TERM...TUESDAY THROUGH FRIDAY

ECMWF AND GFS BOTH INDICATED CLOSED LOW SHOULD BE IN PROXIMITY TO
THE GREAT LAKES DAYS 4-5...TUESDAY-WEDNESDAY. MODELS STILL HAD THEIR
DIFFERENCES IN POSITION OF THIS FEATURE...WHICH COULD AFFECT SENSIBLE
WEATHER. THE GOOD NEWS WAS THAT BOTH ECMWF AND GFS CONTINUED TO
INDICATE 500MB RIDGE BUILDING OVER THE NATIONS MIDSECTION DAYS 6-7...
THURSDAY-FRIDAY. THIS SHOULD RESULT IN CONDITIONS DRYING OUT. CURRENT
DATA BASE APPEARS REASONABLE WITH RESPECT TO THIS. NO CHANGES WERE
MADE IN THE EXTENDED FORECAST TIME FRAME.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

THOMPSON
Hazardous weather outlook, Jun 11, 5:58 AM CDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
558 AM CDT SAT JUN 11 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-121100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
558 AM CDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND FROM CENTRAL INTO SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST THROUGH SOUTHWEST AND
CENTRAL MINNESOTA TODAY...AND THROUGH NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN TONIGHT. AT THE SAME TIME...AN UPPER LEVEL
TROUGH WILL MOVE NORTHEAST THROUGH THE UPPER MISSISSIPPI
VALLEY LATE THIS AFTERNOON AND EVENING. WITH THIS OCCURRING RIGHT
AFTER PEAK HEATING...THERE WILL BE SUFFICIENT INSTABILITY FOR
THUNDERSTORMS TO DEVELOP AS INDIVIDUAL STORMS AND THAN EVENTUALLY
EVOLVE INTO A LINE OR SEVERAL LINES OF THUNDERSTORMS. THE WINDS
ALOFT WILL BE FAVORABLE FOR A FEW OF THESE THUNDERSTORMS TO BECOME
SEVERE. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND
LARGE HAIL. AT THIS TIME...THE BEST CHANCE OF SEVERE WEATHER WILL
OCCUR BETWEEN 1 PM AND 7 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DYING A COLD FRONT WILL MOVE INTO THE REGION ON SUNDAY. THIS FRONT
MAY PROVIDE ENOUGH CONVERGENCE FOR A FEW THUNDERSTORMS. AT THIS
TIME...THE WIND ALOFT APPEAR TO BE TOO WEAK FOR ANY OF THESE
THUNDERSTORMS TO BECOME SEVERE.

AN UPPER LEVEL LOW WILL MOVE SLOWLY EAST THROUGH CENTRAL PLAINS FROM
SUNDAY NIGHT INTO MONDAY NIGHT...AND THROUGH THE UPPER MISSISSIPPI
VALLEY ON TUESDAY AND TUESDAY NIGHT. THIS LOW WILL LIKELY PRODUCE
SEVERAL WAVES OF THUNDERSTORMS FROM SUNDAY NIGHT INTO TUESDAY
NIGHT WHICH WILL MOVE THROUGH OUR AREA. THE EXACT TIMING OF THESE
THUNDERSTORMS AS WELL AS THEIR SEVERE WEATHER POTENTIAL REMAINS
UNCERTAIN AT THIS TIME. IN ADDITION...THERE IS A POSSIBILITY THAT
SOME OF MOISTURE ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM
ARLENE MAY GET ENTRAINED INTO THIS UPPER LEVEL LOW. IF THIS OCCURS...
THIS WOULD ENHANCE THE EFFICIENCY OF THE THUNDERSTORMS AT PRODUCING
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING...AND
ALSO EARLY NEXT WEEK.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE

In the hours before

Local storm report, Jun 11, 8:20 AM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
820 AM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     2 SW CAZENOVIA          43.50N 90.23W
06/10/2005                   RICHLAND           WI   LAW ENFORCEMENT

            SEVERAL LARGE TREES BLOWN DOWN

&&

JEFFB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:02 PM CDTSevere Thunderstorm WarningARXRichland30 min
Jun 11, 2:33 PM CDTSevere Thunderstorm WarningARXTrempealeau57 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.